Tramadol is a relatively mild synthetic opioid prescribed by doctors because it is seen as a safe, effective alternative to much stronger painkillers. Between 2008 and 2013, government statistics show there was an 88% increase in tramadol prescriptions. The number of prescriptions rose from 23 million to 43 million. Soon afterward, many patients who used tramadol became addicted to it and found trying to stop taking it was very difficult. Many ended up experiencing a wide array of hard to control tramadol withdrawal symptoms. They range from sweating and chills to delirium and psychosis.

Common Tramadol Withdrawal Symptoms

There is a wide range of tramadol withdrawal symptoms people who use the drug for some time can potentially experience. The withdrawal symptoms range from mild, temporary discomfort like chills and sweating to severe and requiring mental health assistance to safely deal with them. Some of the common tramadol withdrawal symptoms people tend to experience when they abruptly stop taking the drug include:

  1. Sweating
  2. Chills
  3. Muscle And Joint Pain
  4. Irritability
  5. Anxiety
  6. Loss Of Appetite
  7. Nausea
  8. Vomiting
  9. Diarrhea
  10. Goosebumps
  11. Coughing, Sneezing Or Runny Nose
  12. Abdominal Cramps
  13. Problems Falling Asleep Or Staying Asleep
  14. Fast Breathing
  15. Increased heart Rate
  16. Increased Blood Pressure
  17. Restless Leg Syndrome
  18. Agitation
  19. Confusion Or Delirium
  20. Panic Attacks
  21. Paranoia
  22. Hallucinations
  23. Psychosis

Tramadol-Related Emergency Room Visits Whether people are taking tramadol therapeutically, misusing or abusing it, emergency room visits for tramadol related issues have increased by 250% since 2005. The cycle of tramadol use, dependence, and withdrawal has driven thousands of people to emergency rooms with heart problems, stomach and intestinal issues, and mental health disorders.

The emergency room staff stabilizes the patients and refers them to places equipped to better assist them with their ongoing issues caused by tramadol. If not, the cycle of tramadol use, abuse, withdrawal illnesses, and emergency visits often repeats itself.

The Onset Of Withdrawal Symptoms

For most people who use tramadol regularly then attempt to stop cold turkey, tramadol withdrawal symptoms begin a day or two after their last dose. First, they get muscle and joint pain, sweats, and chills and start coughing and sneezing and feeling like they have the flu. They may then have an unrelenting wave of nausea that leaves them sick to their stomach for hours. People experiencing tramadol withdrawal symptoms may have a tough time sleeping, and simple things may make them feel irritated and aggravated a lot more than usual. They may also feel a lot more anxious and depressed than normal.

Serious Mental Health Issues Ensue

Within a few days of the last dose of tramadol, more severe withdrawal symptoms often begin to occur. They may become confused or delirious, have paranoid thoughts, panic attacks, and begin to hallucinate. They may hear and see things that aren’t there and feel things touching them as their jangled nerves mislead them. Add a lack of sleep and restless leg syndrome episodes, and people going through tramadol withdrawal can become increasingly agitated. The combination of confusion, panic attacks, and hallucinations can lead to psychotic breaks requiring professional help to them maintain their sanity.

The Withdrawal Period

In many cases, tramadol withdrawal symptoms usually last about a week before they are resolved. However, depending on the severity of the dependence and how long patients have been using the drug, it can take months before the symptoms go away completely. A person suffering tramadol withdrawal symptoms may need an intense course of treatment before their body and mind are back to normal. In some cases, to get rid of withdrawal symptoms, people have to make dramatic lifestyle changes to ensure withdrawal pains, and unsettling symptoms don’t make them return to taking tramadol.

Withdrawal Experience Impossible To Predict

Each person’s experience when suffering withdrawal symptoms related to stopping the use of tramadol is different. It’s impossible to know exactly when the withdrawal symptoms will start, their severity, and how long the former tramadol user will continue to have them. Some withdrawal symptoms reach their peak after about three days and completely subside in about two weeks. For some people, the uncomfortable and often frightening withdrawal symptoms they experience can only be controlled and eliminated with the help of specially trained medical professionals with experience working with drug addiction.

Factors That Influence The Withdrawal Experience

There are a number of factors that can influence the tramadol withdrawal experience a person has. They include how long they have been using tramadol, how often they used it, and the size of the doses they took. Other factors that can potentially play a role in a person’s withdrawal experience when they attempt to stop taking tramadol are their mental and physical health, genetic makeup, and their history of use and abuse of other drugs. The tramadol user’s age can also have a significant impact on their withdrawal symptoms. People over 65 are at increased risk for severe withdrawal complications.

Preventing Tramadol Withdrawal Symptoms

The easiest and most reliable way to prevent people from attempting to stop using tramadol from suffering intense, uncomfortable withdrawal symptoms is by using what’s called a tramadol taper. This means gradually tapering off the amount of tramadol a person is using by slowly reducing their dosage over a period of about two to three weeks. A
specially trained physician’s help is essential to the success of this process. There is no set taper schedule for how much the doses of tramadol should be reduced and how often they should be reduced; the doctor monitors the patient and decides what’s best.

Treating The Tramadol Withdrawal Symptoms

The results of a number of studies have shown the most effective way to treat symptoms of tramadol withdrawal is through a combination of pharmacological interventions and psychosocial approaches. Ideally, doctors should work closely with tramadol users to prevent withdrawal symptoms from occurring. If this is not done, the coordinated use of both pharmacological and psychosocial treatments has produced the best outcomes for the reduction in the severity and duration of tramadol withdrawal symptoms users have when they stop taking the drug. Combining the two treatments has shown promising results.

Certain Drugs Can Help

While tapering off tramadol use when done properly can enable users to transition off the drug smoothly, if there are complications, certain drugs can be used to improve the process. Studies have shown clonazepam, lorazepam, and other benzodiazepines can help to prevent problems when people attempt to stop taking tramadol. These drugs can be very helpful in cases when the tramadol user is struggling with an excessive amount of agitation, anxiety, or restlessness. Benzodiazepines can help to reduce those symptoms.

Other Helpful Drugs

A number of other drugs have proven to be helpful in the treatment of many of the mild to severe tramadol withdrawal symptoms. Two of the most effective are clonidine and moxonidine, two hypertension medications. The drugs have been successfully used in the treatment of withdrawal from many types of opioids. They have proven to be invaluable in cases where the person’s withdrawal from tramadol use is complicated by the fact that they used or abused other substances in addition to tramadol. Over 70% of the people who end up in the emergency room for tramadol abuse issues also use other drugs.

A Complex Problem

Pain can make people turn to tramadol and other drugs. Get help right away if you are addicted to tramadol or are experiencing tramadol withdrawal symptoms.

You may also like

Leave a Reply

Your email address will not be published. Required fields are marked *